Iowa, 2005

Hail in Iowa, May 26, 2005

May 26, 2005 · NWS ARX · 1 event in 1 county or zone

Hail the size of pennies was reported by law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies was reported by law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 1:55 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 26, 1:55 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU MAY 26 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY

MAIN FORECAST CONCERNS FOCUS ON THE IMPACT OF A SLOW MOVING UPPER
LEVEL LOW.

SHOWERS AND THUNDERSTORMS HAVE STARTED TO BLOSSOM AHEAD OF A
SHORTWAVE WAVE TROUGH DRIVING TOWARD THE UPPER MISSISSIPPI RIVER
VALLEY. SBCAPES OF AROUND 1000 J/KG WILL PROVIDE THE INSTABILITY FOR
THE SHORTWAVE TO WORK WITH...AND THE THUNDERSTORMS WILL THEREFORE
CONTINUE EARLY THIS EVENING AS THEY TRACK EAST OVER THE FORECAST
AREA. THE STORMS SHOULD DIMINISH TO MAINLY SHOWERS AFTER
SUNDOWN...WITH THE BULK OF THE PCPN THEN EXITING EAST BY MIDNIGHT AS
THE SHORTWAVE KICKS EAST.

THE CLOSED 500 MB LOW WILL DROP SLOWLY SOUTHEAST OUT OF CANADA OVER
THE NEXT FEW DAYS...SINKING ACROSS THE EASTERN GREAT LAKES ON SAT.
THE ASSOCIATED UPPER LEVEL TROUGH TAKES ON A WEST-EAST
ORIENTATION...WITH THE AXIS EXTENDING FROM THE NORTHERN PLAINS INTO
THE NEW ENGLAND STATES. WITH THE MAIN 300 MB JET DRIVING SOUTH OF
THE TROUGH...THERE IS LITTLE INCENTIVE FOR THE 500 MB LOW TO MOVE
ON...AND THE GFS AND NAM KEEPS THE LOCAL AREA UNDER ITS INFLUENCE
THROUGH MONDAY. VARIOUS BITS OF SHORTWAVE ENERGY WILL ROTATE AROUND
THE LOW AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...PROVIDING
SOME FOCUS FOR PCPN CHANCES. DEEP WEST TO NORTHWEST FLOW WILL ALSO
SERVE TO FUNNEL COOLER AIR SOUTHWARD INTO THE REGION...BRINGING
ANOTHER ROUND OF BELOW NORMAL TEMPERATURES. IT DOES NOT LOOK
EXCEEDINGLY COOL THOUGH...WITH HIGHS MOSTLY IN THE LOW TO MID
60S...ABOUT 10-15 DEGREES BELOW NORMAL.

AS FOR THOSE PCPN CHANCES...TIMING ON THE SHORTWAVES IS A BIT
DIFFICULT IN A WEATHER SCENARIO SUCH AS THIS...AND CONFIDENCE IN
TRYING TO PINDOWN POPS BASED ON THE RIPPLES IN THE UPPER LEVEL FLOW
IS NOT HIGH. LOW LEVEL LAPSE RATES IN THE 850:1000 MB LAYER FROM
8-9 C/KM FOR THE AFTERNOON HOURS FOR FRI-SUN...AND MUCAPES CLIMB TO
250-500 J/KG IN THE SAME TIME FRAME. NOT MUCH INSTABILITY...BUT
ENOUGH FOR ANY TRIGGER TO SPARK SOME SHOWERS...POSSIBILY A FEW
THUNDERSTORMS.

SO...HOW WILL THIS PLAY OUT FOR THE UPCOMING WEEKEND? THE
TIME/HEIGHT X-SECTIONS KEEP DECENT LOW LEVEL SATURATION ACROSS THE
REGION...WHICH SHOULD AT LEAST PROMOTE AFTERNOON CU DEVELOPMENT.
WOULD EXPECT CLOUDS TO BE MORE PREDOMINATE THAN NOT THOUGH.
ALSO...LOOK FOR DAILY SHOWER CHANCES...PROBABLY MOSTLY LATE
AFTERNOON/EARLY EVENING..THANKS TO THE MINIMAL INSTABILITY/COLD AIR
A LOFT/AND GOOD LOW LEVEL LAPSE RATES. ANY SHORTWAVE OR SFC BOUNDARY
THOUGH WOULD BE A BETTER FOCUS FOR SHOWER DEVELOPMENT. THUNDERSTORMS
CAN/T BE RULED OUT EITHER...PROBABLY MORE ISOLATED IN NATURE. THE
WEEKEND WON/T BE A TOTAL WASHOUT...BUT THE CHANCES WILL BE THERE.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

THE 500 MB LOW WILL START TO PULL OFF TO THE EAST EARLY NEXT
WEEK...WITH THE TROUGH AXIS SLIDING OVER THE EAST COAST BY 12Z TUES.
SOME RIDGE BUILDING IS THEN PROGGED...WITH THE UPPER LEVEL FLOW
BECOMING MORE ZONAL BY THE MIDDLE PART OF THE NEW WORK WEEK. HEIGHT
RISES WILL HELP TEMPS WARM BACK TO THE SEASONABLE NORMALS.

SOME BIG MODEL DIFFERENCES THOUGH...WITH THE EXTENDED GFS DEVELOPING
A MUCH STRONGER AND DEEPER 500 MB TROUGH/LOW THROUGH THE
REGION...AND THEREFORE EXITING IS SLOWER TO THE EAST. THIS IS IN
STARK CONTRAST TO THE DGEX AND ECMWF SOLUTIONS...WHICH IS NOT AS
DEEP AND QUICKER WITH THE EXIT OF THE UPPER LEVEL LOW. THIS
SOLUTION LINES UP WITH ENSEMBLES BETTER...WHILE THE LATEST 120 HR
RUN OF THE GFS ALSO HINTS AT THIS. SO...WILL GO THIS ROUTE...AND
IGNORE THE LATEST EXTENDED GFS SOLUTION.

SO...A SOMEWHAT DRIER PATTERN SHOULD TAKE HOLD OF THE REGION BY
MID-WEEK...WITH TEMPERATURES ALSO REBOUNDING. HOWEVER...THE END OF
THE MEMORIAL DAY WEEK LOOKS TO STAY RELATIVELY COOL...WITH RAIN
CHANCES PERSISTING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, May 26, 2:00 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SLIGHT RISK AREA
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU MAY 26 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-271100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
300 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TO THE WEST
OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EVENING. A DISTURBANCE IN
THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE SOUTHEAST ACROSS THE
AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT IN THE ATMOSPHERE
ALONG WITH SURFACE HEATING WILL RESULT IN WEAK TO MODERATE
INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS AND ISOLATED
THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL
CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER
COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-271100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
300 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE
SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT
IN THE ATMOSPHERE ALONG WITH SURFACE HEATING WILL RESULT IN WEAK
INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS RAIN SHOWERS AND
ISOLATED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND SOME GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL
CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER
COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Local storm report, May 26, 4:37 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     NON-TSTM WND GST LA CROSSE               43.83N 91.23W
05/26/2005  59 MPH           LA CROSSE          WI   ASOS

            WIND GUSTS ASSOCIATED WITH DISSIPATING LINE OF SHOWERS.
            SOME BRANCHES BROKEN OFF.

&&

SHEA
Special weather statement, May 26, 4:51 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU MAY 26 2005

IAZ029-030-WIZ061-270100-
CLAYTON-FAYETTE-GRANT-
551 PM CDT THU MAY 26 2005

...FUNNELS HAVE BEEN REPORTED ACROSS THE AREA...

A FEW FUNNEL CLOUDS WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.
THESE FUNNELS ARE ASSOCIATED WITH AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE AREA.

THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND AND
ARE SHORT LIVED. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE
DEVELOPING IN ARE NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES.

IN THE RARE CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

RABERDING
Local storm report, May 26, 5:35 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             6 E LE ROY              43.51N 92.39W
05/26/2005  1.00 INCH        FILLMORE           MN   UNKNOWN

0609 PM     HAIL             6 E LE ROY              43.51N 92.39W
05/26/2005  1.00 INCH        FILLMORE           MN   UNKNOWN

&&

DANJ
Local storm report, May 26, 5:35 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             6 E LE ROY              43.51N 92.39W
05/26/2005  1.00 INCH        FILLMORE           MN   UNKNOWN

&&

DTJ

The radar

The La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
May 26, 5:59 PM CST
Where
Winneshiek County, Decorah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447138.